Alert archive / Missouri / Areal Flood Advisories in 2015

Areal Flood Advisory 21, NWS St. Louis, MO

June 17, 20157 counties in Illinois; 14 counties in Missouri

NWS St. Louis, MO issued this areal flood advisory at Jun 17, 2015, 10:09 AM CDT for 7 counties in Illinois; 14 counties in Missouri. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jun 17, 2015, 10:09 AM CDT (15:09 UTC)
Expired
Jun 17, 2015, 4:00 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
All 21 counties

Calhoun County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Audrain County, MO, Callaway County, MO, City of Saint Louis, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Jefferson County, MO, Lincoln County, MO, Montgomery County, MO, Osage County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 49 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WGUS83 KLSX 171509
FLSLSX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 AM CDT WED JUN 17 2015

ILC013-083-117-119-133-157-163-MOC007-027-055-071-073-099-113-139-
151-183-189-219-221-510-172100-
/O.NEW.KLSX.FA.Y.0021.150617T1509Z-150617T2100Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-
CALHOUN IL-CALLAWAY MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
JEFFERSON MO-LINCOLN MO-MONTGOMERY MO-OSAGE MO-ST. CHARLES MO-
ST. LOUIS MO-WARREN MO-WASHINGTON MO-ST. LOUIS CITY MO-AUDRAIN MO-
1009 AM CDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  EASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  MONROE COUNTY IN SOUTHWEST ILLINOIS...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  OSAGE COUNTY IN CENTRAL MISSOURI...
  SOUTH CENTRAL AUDRAIN COUNTY IN CENTRAL MISSOURI...
  SOUTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHWESTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI...
  WARREN COUNTY IN EAST CENTRAL MISSOURI...
  WESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  WESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 400 PM CDT

* AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  DETECTED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE
  ADVISORY AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH
  HIGH RAINFALL RATES WILL MOVE THROUGH THE AREA LATE THIS MORNING
  AND EARLY THIS AFTERNOON.  MUCH OF THIS AREA HAS SATURATED GROUND
  AS WELL AS STREAMS AND CREEKS RUNNING NEAR BANKFULL FROM HEAVY
  RAINS LAST NIGHT.  THIS ADDITIONAL RAINFALL WILL LEAD TO MINOR
  FLOODING AND PONDING OF WATER ON ROADS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE MINOR FLOODING TO
  OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER
  CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE MINOR FLOODING
  INCLUDE...AFFTON...ALTON...ANTONIA...ARNOLD...BALLWIN...BARNHART...
  BEL-RIDGE...BELLEFONTAINE NEIGHBORS...BERKELEY...BETHALTO...BLACK
  JACK...BOURBON...BRENTWOOD...BRIDGETON...BYRNES MILL...CAHOKIA...
  CASEYVILLE...CEDAR HILL...CENTREVILLE...CHESTERFIELD...CLARKSON
  VALLEY...CLAYTON...COLUMBIA...COOL VALLEY...COTTLEVILLE...
  CRESTWOOD...CREVE COEUR...CRYSTAL CITY...DARDENNE PRAIRIE AND DE
  SOTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN URBAN AND SMALL STREAM FLOOD ADVISORY MEANS RIVER OR STREAM FLOWS
ARE ELEVATED OR PONDING OF WATER IN URBAN OR OTHER AREAS IS OCCURRING
OR IS IMMINENT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3913 9193 3912 9001 3808 9002 3808 9020
      3813 9025 3808 9035 3808 9153 3815 9154
      3816 9165 3828 9165 3828 9193

$$

GKS
1 follow-up statement
502 
WGUS83 KLSX 172107
FLSLSX

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT WED JUN 17 2015

ILC013-083-117-119-133-157-163-MOC007-027-055-071-073-099-113-139-
151-183-189-219-221-510-172118-
/O.EXP.KLSX.FA.Y.0021.000000T0000Z-150617T2100Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-
CALHOUN IL-CALLAWAY MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
JEFFERSON MO-LINCOLN MO-MONTGOMERY MO-OSAGE MO-ST. CHARLES MO-
ST. LOUIS MO-WARREN MO-WASHINGTON MO-ST. LOUIS CITY MO-AUDRAIN MO-
407 PM CDT WED JUN 17 2015

...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR
SOUTH CENTRAL AUDRAIN...ST. LOUIS CITY...NORTHERN WASHINGTON...
WARREN...ST. LOUIS...ST. CHARLES...OSAGE...MONTGOMERY...LINCOLN...
JEFFERSON...GASCONADE...FRANKLIN...NORTHERN CRAWFORD...EASTERN
CALLAWAY...CALHOUN...WESTERN ST. CLAIR...NORTHWESTERN RANDOLPH...
MONROE...WESTERN MADISON...SOUTHWESTERN MACOUPIN AND SOUTHERN JERSEY
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

ALTHOUGH SCATTERED SHOWERS AND A FEW STORMS WILL CONTINUE TO MOVE 
THROUGH THIS AREA UNTIL EARLY EVENING...IT DOES NOT APPEAR THAT 
THESE WILL BE PERSISTENT ENOUGH OR CONTAIN HIGH RAINFALL RATES TO 
PRODUCE FLOODING LATE THIS AFTERNOON INTO THE EVENING.  EXCESS 
RUNOFF FROM PREVIOUS HEAVY RAIN HAS ENDED OVER THE ADVISORY AREA. 
STREAMS AND CREEKS IN THE ADVISORY AREA HAVE RECEDED OR WERE 
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3913 9193 3912 9001 3808 9002 3808 9020
      3813 9025 3808 9035 3808 9153 3815 9154
      3816 9165 3828 9165 3828 9193

$$

GKS

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jun 17, 7:05 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 17, 7:05 AM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
705 AM CDT Wed Jun 17 2015

.SHORT TERM:  (Through This Afternoon)
Issued at 338 AM CDT Wed Jun 17 2015

Upper level HIGH remains anchored over the southeastern CONUS early
this morning and maintains a weak SW flow aloft over our region that
originates from the western Gulf of Mexico.  A very moist airmass
thru the column continues to prevail over much of our region
featuring PWs of around 2.25 inches.  A stream of upper level
disturbances extends from eastern OK thru the STL metro area and
into central IN.  Bill is now a tropical depression and was slightly
to the west of Houston, TX.  One wave of heavy rainfall has exited
our area and dumped a widespread 1 to 3 inches of rainfall for many
areas near and south and east of the STL metro area, where a Flood
Advisory was recently expanded and extended until late morning.
Unfortunately, new rain is forming back into central MO and is
moving back into these rain soaked areas.  The models are also quite
insistent on explosive new development back into southwest MO just
before 12z this morning and the radar mosaic shows some new cells
currently.  A surface front was in the process of forming back to
the north into far northern MO and central IL with a light south
flow over much of the area.  Otherwise, temps were in the upper 60s
and lower 70s for most areas.

Model data continues to show good consensus on rain filling back in
a narrow ribbon from near and a bit north of I-44, covering some of
central MO and southeast MO, much of STL metro, and much of
southwest IL.  This is then expected to continue until around midday
with rain then scattering out thru the afternoon.  Have followed
these trends in PoPs, forecasting above MOS PoPs at all locations.
The tropical nature of the column may limit thunder early on, but
lack of thunder is not expected to preclude additional heavy
rainfall potential.

Needless to say, the Flash Flood Watch continues thru this period.

Continued to lean on the warm side of MOS for max temps once again,
especially if the scattering out of pcpn in the afternoon indeed
occurs.  Temps then may be not warm enough.

TES

.LONG TERM:  (Tonight through Tuesday)
Issued at 307 AM CDT Wed Jun 17 2015

Focus continues to be flooding threat thru the end of the week.

Mdls continue to be in good agreement pulling remnants of TD Bill
newd thru the srn half of the CWA Fri into Sat. With the track still
expected to be across the srn portions of the CWA, will leave the
FFA as is for now.

The brief lull from this afternoon is expected to persist thru the
eve hours. With the LLJ increasing thru the night, expect precip to
develop across srn portions of the CWA along a convergence zone
ahead of the approaching low. The GFS has slowed the progression of
this low once again compared to 24 hrs ago, while the ECMWF remains
fairly consistent.

Mdls are in fairly good agreement with remnants of TD Bill pulling E
of the region on Sat, tho wud not be surprised if mdls continue to
slow down this timing. Regardless, seems clear that as this low
pulls out of the area, SW flow returns to the area with a thermal
ridge building into the area ahead of the next approaching cdfnt.
The GFS is cooler than the ECMWF, but given the height rises progd
by both mdls, have begun a warming trend thru next week.

Have kept lower PoPs going with differences in location of the sfc
fnt among mdl guidance.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 705 AM CDT Wed Jun 17 2015

IFR CIGs are mostly confined to around the UIN area this morning
and will slowly lift during the course of the morning. Otherwise,
main focus is next round of rain with some imbedded TSRA already
filling in over southwest MO and moving northeastward. This next
round should most directly affect the STL metro area but may also
impact COU as well but likely for a shorter period of time. UIN
should largely avoid this. This round of rain with TSRA is then
expected to diminish and/or pull out by early-mid afternoon
leaving behind scattered SHRA/TSRA. MVFR CIGs will exist for much
of the daytime period from cumulus development. A rain-free
period is then expected for much of the nighttime with scattered
TSRA developing again late. Surface winds to be light throughout
from the S-SW.

Specifics for KSTL: MVFR CIGs to develop with diurnal cumulus
cloud development later this morning and heavier rain and TSRA,
otherwise light rain until then. Rain and TSRA are then expected
to scatter out by late afternoon with a dry period for much of the
night. VFR for the night with scattered TSRA anticipated to re-
develop late. Otherwise, light S-SW winds less than 10kts.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Friday evening FOR Boone MO-Callaway
     MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery
     MO-Osage MO-Reynolds MO-St. Charles MO-St. Francois MO-St.
     Louis City MO-St. Louis MO-Ste. Genevieve MO-Warren MO-
     Washington MO.

IL...FLASH FLOOD WATCH through Friday evening FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:51 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 AM CDT WED JUN 17 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
351 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA...
ESPECIALLY THE SOUTHERN HALF OF MISSOURI AND ILLINOIS. ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING...WITH THE PRIMARY THREAT BEING STRONG GUSTY WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS.

A FLASH FLOOD WATCH IS IN EFFECT. PLEASE REFER TO THE WATCH FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY EACH DAY FROM WEDNESDAY THROUGH FRIDAY
WITH POTENTIAL FOR HEAVY RAINFALL AND FLOODING THROUGH THIS
ENTIRE PERIOD. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 PM
FRIDAY. PLEASE REFER TO THE WATCH FOR FURTHER INFORMATION.

ISOLATED STRONG-SEVERE STORMS WILL BE POSSIBLE ON THURSDAY AND
FRIDAY AFTERNOON AND EARLY EVENING WITH THE PRIMARY THREAT BEING
STRONG GUSTY WINDS.

A LOWER CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE FROM SATURDAY
THROUGH TUESDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF
AN INCH OR ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:48 PM CDTRiver Flood WarningLSXFayette3 days
Jun 16, 9:07 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair6 hr
Jun 16, 9:31 PM CDTAreal Flood AdvisoryLSXRandolph6 hr
Jun 17, 2:57 AM CDTAreal Flood AdvisoryLSXBond, Clinton, Fayette, Madison, Marion, Monroe and 3 more7 hr
Jun 16, 8:07 PM CDTRiver Flood WarningLSXOsage3 days
Jun 16, 8:07 PM CDTRiver Flood WarningLSXCole70 hr
Jun 16, 8:18 PM CDTRiver Flood WarningLSXJefferson, Saint Louis8 days
Jun 16, 8:30 PM CDTRiver Flood WarningLSXJefferson6 days
Jun 16, 9:47 PM CDTAreal Flood AdvisoryLSXCrawford, Franklin, Gasconade, Washington6 hr
Jun 17, 2:47 PM CDTRiver Flood WarningLSXJefferson, Saint Louis8 days

Nearby

Areal Flood Advisories in Missouri, 2015Areal Flood Advisories in Illinois, 2015Every areal flood advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.